Skip to main content Accessibility help
×
Home
Hostname: page-component-55b6f6c457-5kt27 Total loading time: 0.157 Render date: 2021-09-25T19:43:27.219Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Hypergraph Independent Sets

Published online by Cambridge University Press:  11 October 2012

JONATHAN CUTLER
Affiliation:
Department of Mathematical Sciences, Montclair State University, Montclair, NJ 07043, USA (e-mail: jonathan.cutler@montclair.edu)
A. J. RADCLIFFE
Affiliation:
Department of Mathematics, University of Nebraska–Lincoln, Lincoln, NE 68588-0130, USA (e-mail: aradcliffe1@math.unl.edu)

Abstract

The study of extremal problems related to independent sets in hypergraphs is a problem that has generated much interest. There are a variety of types of independent sets in hypergraphs depending on the number of vertices from an independent set allowed in an edge. We say that a subset of vertices is j-independent if its intersection with any edge has size strictly less than j. The Kruskal–Katona theorem implies that in an r-uniform hypergraph with a fixed size and order, the hypergraph with the most r-independent sets is the lexicographic hypergraph. In this paper, we use a hypergraph regularity lemma, along with a technique developed by Loh, Pikhurko and Sudakov, to give an asymptotically best possible upper bound on the number of j-independent sets in an r-uniform hypergraph.

Type
Paper
Copyright
Copyright © Cambridge University Press 2012

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

[1]Chung, F. R. K. (1991) Regularity lemmas for hypergraphs and quasi-randomness. Random Struct. Alg. 2 241252.CrossRefGoogle Scholar
[2]Cutler, J. and Radcliffe, A. J. (2011) Extremal problems for independent set enumeration. Electron. J. Combin. 18 #R169.Google Scholar
[3]Czygrinow, A. and Rödl, V. (2000) An algorithmic regularity lemma for hypergraphs. SIAM J. Comput. 30 10411066.CrossRefGoogle Scholar
[4]Frieze, A. and Kannan, R. (1999) Quick approximation to matrices and applications. Combinatorica 19 175220.CrossRefGoogle Scholar
[5]Gowers, W. T. (2006) Quasirandomness, counting and regularity for 3-uniform hypergraphs. Combin. Probab. Comput. 15 143184.CrossRefGoogle Scholar
[6]Gowers, W. T. (2007) Hypergraph regularity and the multidimensional Szemerédi theorem. Ann. of Math. (2) 166 897946.CrossRefGoogle Scholar
[7]Kahn, J. (2001) An entropy approach to the hard-core model on bipartite graphs. Combin. Probab. Comput. 10 219237.CrossRefGoogle Scholar
[8]Katona, G. (1968) A theorem of finite sets. In Theory of Graphs: Proc. Colloq., Tihany, 1966, Academic Press, pp. 187207.Google Scholar
[9]Kruskal, J. B. (1963) The number of simplices in a complex. In Mathematical Optimization Techniques (Bellman, R., ed.), University of California Press, pp. 251278.Google Scholar
[10]Loh, P.-S., Pikhurko, O. and Sudakov, B. (2010) Maximizing the number of q-colorings. Proc. London Math. Soc. 101 655696.CrossRefGoogle Scholar
[11]Rödl, V., Nagle, B., Skokan, J., Schacht, M. and Kohayakawa, Y. (2005) The hypergraph regularity method and its applications. Proc. Natl. Acad. Sci. USA 102 81098113.Google Scholar
[12]Szemerédi, E. (1978) Regular partitions of graphs. In Problèmes Combinatoires et Théorie des Graphes, Vol. 260 of Colloq. Internat. CNRS, CNRS, pp. 399401.Google Scholar
[13]Tao, T. (2006) A variant of the hypergraph removal lemma. J. Combin. Theory Ser. A 113 12571280.CrossRefGoogle Scholar
[14]Yuster, R. (2006) Finding and counting cliques and independent sets in r-uniform hypergraphs. Inform. Process. Lett. 99 130134.CrossRefGoogle Scholar
[15]Zhao, Y. (2010) The number of independent sets in a regular graph. Combin. Probab. Comput. 19 315320.CrossRefGoogle Scholar
6
Cited by

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Hypergraph Independent Sets
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Hypergraph Independent Sets
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Hypergraph Independent Sets
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *